One advantage of integrative medicine over traditional western medical diagnoses is that your practitioner of acupuncture, reiki, or herbal treatments is trained to treat the whole person, not just the symptom.
When you have a sour stomach and seek treatment from a medical doctor, you will likely go home with medicine to stop your stomach from hurting. That’s good! But a doctor of eastern-based medicines will ask you questions intended to discover why your stomach aches. The resulting treatment might include an herbal tea to ease the pain, but it could also result in a finding that you are no longer able to eat certain foods.
The same approach will ensure that all the food, minerals, vitamins and medicines you put into your body will not work against each other, or cause additional health problems.
Educate your health provider
Be prepared to ask your health practitioner about all the supplements you take and how often. Although scientists have conducted many studies of drug and supplement interactions, the result of every combination is not yet known.
“A drug interaction is a situation in which a substance affects the activity of a drug, i.e. the effects are increased or decreased, or they produce a new effect that neither produces on its own,” according to an article published by the National Center for Biotechnology Information. “These interactions may occur out of accidental misuse or due to lack of knowledge about the active ingredients involved in the relevant substances.”
So-called dietary supplements are also often cited, although they cause problems on their own, not necessarily in conjunction with prescribed drugs. Heart problems, abdominal pain and headaches have been traced to various diet supplements.
The Pharmacy Times reported that one survey shows an estimated 63% of adults in the United States take one or more nutritional/dietary supplements. “These supplements are often used in conjunction with prescription medications. While many health care professionals are aware of the significance of screening for drug-drug interactions, it is also critical to address potential drug-supplement interactions.”
About half of patients with chronic diseases or serious illnesses like cancer use nutritional supplements along with multiple medications, increasing the risk for unwanted drug-supplement interactions.
Watch for these interactions
Grapefruit juice is one of the most well-recognized inhibitors. It affects an important enzyme in drug metabolism.
Ginkgo biloba is recognized as a blood thinner, and shouldn’t be taken with the prescription blood thinner warfarin, or aspirin or vitamin E.
St. John’s wort may cause increased sensitivity to sunlight, along with anxiety, dry mouth, dizziness, gastrointestinal symptoms, fatigue, headache, or sexual dysfunction. Taking St. John’s wort with some antidepressants may lead to increased serotonin-related side effects.
The National Center for Complementary and Integrative Health, lists the possible side effects of other herbs, along with their efficacy and potential for drug interactions.
It is worth noting that while acupuncture practitioners often use herbs with patients, acupuncture itself has zero, or very mild, side effects and does not interfere with the efficacy of supplements or medicines you may be taking.
Patients should educate themselves as much as possible, but it just as important to find health care providers you trust, and discuss with them all of them the medicines you take, whether they are thousands of years old or concocted in a modern pharmacy.